Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 5:22 PM EST for Putnam County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 5:22 PM EST (22:22 UTC)
- Expired
- May 23, 2004, 6:00 PM EST
- In force
- 38 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Putnam County, IN
The radar
The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
186 WUUS53 KIND 232222 SVRIND INC133-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 522 PM EST SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PUTNAM COUNTY IN WEST CENTRAL INDIANA * UNTIL 600 PM EST * AT 520 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF RUSSELLVILLE...OR ABOUT 23 MILES SOUTHWEST OF CRAWFORDSVILLE...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUSSELLVILLE AROUND 530 PM EST BAINBRIDGE AROUND 535 PM EST ROACHDALE AROUND 540 PM EST THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3987 8701 3971 8701 3972 8674 3988 8672 $$ CO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, May 23, 2:30 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 PM EST SUN MAY 23 2004 .DISCUSSION...STATNRY FNT IN SRN LWR MI. CDFNT IN CNRTL MO. MUTLTIPLE WATCH BOXES OUT INVOF FRONTAL BOUNDARIES. FORECAST FOCUS IS ON POPS IN SHORT TERM. MODELS HAVE SOME DISAGREEMENT WITH SMALL FEATURES SO WILL USE A BLEND OVERALL. CDFNT IN CENTRAL MO AT 19Z IS FORECAST TO PASS THROUGH THE CWA AFTER MIDNIGHT TONIGHT. PRIOR TO THAT A TROF/SHWV WILL BE JUST WEST OF THE STATE AROUND 00Z. AHEAD OF THIS WAVE LIS ARE -5 TO -6 WITH GOOD SPEED SHEAR AND SBCAPES ARE IN THE 1500-2000 J/KG RANGE SO ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED THIS EVENING. BY THE TIME THE FRONT APPROACHES NEAR MIDNIGHT ACTIVITY SHOULD DIMINISH. ACTIVE PATTERN OVER THE NEXT 7 DAYS. NO REAL BIG CHANGES TO THE EXTENDED. WENT SLIGHTLY WARMER THAN MOS TOMORROW AS I CAN SEE NO REASON WHY WE WONT REACH 80S AGAIN. && .IND WATCHES/WARNINGS/ADVISORIES... TOR WATCH #259 TIL 21Z NRN 1/3 OF CWA TOR WATCH #260 TIL 21Z SRN 2/3 OF CWA && SALLY
Hazardous weather outlook, May 23, 5:21 AM EST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 521 AM EST SUN MAY 23 2004 INZ021-028>031-035>049-051-052-241020- BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK- HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM- RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING. INZ053>057-060>065-067>072-241020- BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON- KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN- 521 AM EST SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. PUMA
In the hours before
Local storm report, May 23, 1:36 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 1 W CLINTON 39.66N 87.42W
05/23/2004 1.75 INCH VERMILLION IN AMATEUR RADIO
&&
SALLYLocal storm report, May 23, 1:45 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
&&
SALLYLocal storm report, May 23, 2:24 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
224 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL YEOMAN 40.67N 86.72W
05/23/2004 0.88 INCH CARROLL IN LAW ENFORCEMENT
0150 PM TSTM WND DMG 6 N LAFAYETTE 40.50N 86.87W
05/23/2004 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN NEAR CAIRO
&&
SALLYSpecial weather statement, May 23, 2:41 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 241 PM EST SUN MAY 23 2004 INZ043>049-051>057-060>065-067>072-232045- VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY- JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE- SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS- 241 PM EST SUN MAY 23 2004 ...TORNADO WATCH #260 HAS BEEN CANCELLED... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING BUT THE THREAT FOR TORNADOES HAS DIMINISHES.
Special weather statement, May 23, 3:54 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 354 PM EST SUN MAY 23 2004 INZ021-028>031-035-240300- CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-FOUNTAIN- 354 PM EST SUN MAY 23 2004 ...TORNADO WATCH #264 REMAINS IN EFFECT... TORNADO WATCH IN EFFECT UNTIL 100 PM EST.
Local storm report, May 23, 4:13 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
413 PM EST SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL YEOMAN 40.67N 86.72W
05/23/2004 0.88 INCH CARROLL IN LAW ENFORCEMENT
0150 PM TSTM WND DMG 6 N LAFAYETTE 40.50N 86.87W
05/23/2004 TIPPECANOE IN EMERGENCY MNGR
TREES DOWN NEAR CAIRO
0137 PM HAIL 3 W ROCKVILLE 39.77N 87.29W
05/23/2004 1.00 INCH PARKE IN LAW ENFORCEMENT
HAIL OCCURRED IN COLOMA
0135 PM HAIL 1 E MONTEZUMA 39.79N 87.35W
05/23/2004 0.75 INCH PARKE IN AMATEUR RADIO
0125 PM HAIL 3 W CLINTON 39.66N 87.46W
05/23/2004 0.75 INCH VERMILLION IN LAW ENFORCEMENT
DIME SIZE HAIL IN CENTENARY
0124 PM HAIL 1 W CLINTON 39.66N 87.42W
05/23/2004 1.75 INCH VERMILLION IN AMATEUR RADIO
&&
SALLYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 1:11 PM EST | Severe Thunderstorm Warning | IND | Vigo | 34 min |
| May 23, 1:27 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 33 min |
| May 23, 1:43 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 32 min |
| May 23, 1:57 PM EST | Severe Thunderstorm Warning | IND | Carroll | 33 min |
| May 23, 2:54 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 36 min |
| May 23, 5:05 PM EST | Severe Thunderstorm Warning | IND | Parke | 25 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.